Mumsnet has not checked the qualifications of anyone posting here. If you have any medical concerns we suggest you consult your GP.
I am a walking headache! I've had them since I was around 11, got worse in my 20's & increased 10 fold since I had my 2 kids. For the last 8 years I've been on 'preventative' meds for them. I take 125mg Amitriptyline a night & 200 mg of Topriamate a day, & I am on eostrogen patches all to keep my headaches at bay - except they don't, not anymore!
For the last 6 weeks, the headaches have been horrendous! I usually take a naproxen. If that fails I take a naratriptan. Failing that I did find Anadin Extra helped. Only now, because I'm getting bad headaches like ever other day, I have to take anadin to get through it, which I know isn't helping & can cause & probably is causing rebound headaches. I've also had new glasses, so I'm a little bit suspicious it could be those that causing these headaches, or at least making them worse.
My husband is frustrated as seeing me like this - he doesn't understand why I take these tablets - the Amitriptyline & Topiramate everyday if they aren't helping & I have to admit I have no answer for him. They helped a great deal in the beginning - it was constant daily headache, taking up to the max of co-codamol everyday.
I've seen a consultant at the hospital for about a year & a half. He tried me on various tablets - most of them just made me sick & dizzy. Tried Botox too, twice, that was awful, didn't help at all.
So I'm just wondering if anyone else
Is in this situation?do you take preventative meds for migraine? I'm not on the pill, I can't go on it for that very reason. I did think my headaches were hormonal - peaked around the time when I finished my period, but having these headaches for the last 6 weeks has kind of put that theory out of the window. Sometimes I'm quite lucky & get a run of about 2 weeks when I don't get a headache at all, but for me, it's all I know, when I wake up & open my eyes, it's either there or it's not & I just hope it never comes that day. It's diabilitating. Yes it gets me down, but there's worse afflictions so I have to think myself lucky.
Overmedicated? Caffine? Allergies? Stress? Tension in neck/bad posture? Dehydration? Food triggers?
The glasses, if correct prescription should make it better not worse. Maybe go for a retest.
ijustwannadance - I could take a guess & say its probably all of those things you mentioned! When I wake up in the morning, my shoulders & neck are very stiff, I can't remember when I last had a proper decent nights sleep, even though I take 125mg of Amitriptyline every night (enough to knock most people out) it doesn't have an effect on me anymore! I know I could do with a new mattress & definitely invest in some new pillows - I keep buying the very cheap ones when I know I should probably pay a bit more.
I try to drink more water & I don't drink coffee but have a few cups of tea during the day. Food triggers, I try (but not always successful) to avoid well known triggers like chocolate, cheese etc. Admittedly I could improve my diet - I could eat more fruit & veg. But on the whole I don't eat rubbish food excessively.
I've contacted my opticians for a re-test, to make sure my prescription is correct. I feel at the moment I'm stuck in this pit & ive no where to turn, the headaches are everyday, if I take the pain killers, they may just take the edge off it, but the headache is still likely to be there & I suffer obviously if I don't take any painkillers. I'm having just to ride it out & it's bloody hard, specially with work & when the kids get home from school. There's been so many times/occasions when the headaches have ruined things. If I go & see my GP, I know it will be useless, she can't prescribe me anything else, she's exhausted all her resources, that's why I was referred to the hospital. I wish someone had a magic wand.
When I first got my glasses I found they were quite tight so pressed on the sides of my head giving me headaches. Took a while to loosen up.
If you can't stretch to a new matress then could you get a memory foam topper? GP told me to never use more than 1 pillow as it puts neck out of line and causes tension.
Try gentle arm, shoulder and neck stretches. Better still try yoga or pilates.
The medication can actually cause headaches. Have you tried not taking it? Would probably take a while to clear your system though.
Have you had blood pressure checked?
Lastly, do you use a pc, laptop, smartphone, pad a lot? Leaning over phone etc for long periods will cause neck strain. Also turn the brightness on any devices to less than 50%. I have mine at 30%. Bright light is one of my triggers.
It's funny you saying that about the glasses I was wearing - they felt a bit tight, I kept having to take them off for a bit of relief.
Well specsavers got back to me & im booked in for a consultation to see if I need a re-test. She asked if I had an old prescription pair of glasses, which I do, however they were adjusted slightly by one of the dispensing assistants when I was ordering my varifocals & 2 days later the arm came off them, when I went back in with them hoping they would fit the lenses into a spare frame - they said I would be charged for the frame - but my new varifocals had arrived anyway. So I'm wearing my old pair of glasses, they are managing to stay on my face quite well considering they only have one arm, but I wear my contacts out of the house or I'd look like a right looney! But when I put these old ones on - the difference it made it was like I wasn't straining to focus, like the pressure had gone if that makes sense?!
My husband has been telling me for years to come off the meds. He can't see the benefit anymore (I don't really either) but I guess I've just become too reliant on them - I can only imagine the hell I'll be going through initially if I stop. I know it has to be done gradually, but I just done know how I'd function daily with work & kids, I'm already having days off with headaches. Perhaps a word with GP about it all see what she thinks. I may start a thread & see if anyone has actually come off long term meds.
Good advice about mattress topper & pillow. I'm not usually on my phone a lot & have dulled the brightness down. Thanks for your help.
Join the discussion
Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.Register now
Already registered with Mumsnet? Log in to leave your comment or alternatively, sign in with Facebook or Google.
Please login first.